DYSKINESIA DEFINITION Movement disorder characterized by increased motor activity. TOXIC CAUSES Amphetamines Anticholinergic agents Antihistamines Caffeine Cocaine Carbamazapine Carbon monoxide Levodopa Lithium Methylphenidate Nicotine Phencyclidine Phenytoin Tricyclic antidepressants Myoclonus is also observed as a feature of serotonin syndrome, associated with pharmaceuticals which inhibit the re-uptake of serotonin: monoamine oxidase inhibitors, selective serotonin reuptake inhibitors, lithium, amitriptyline, pethidine, dextromethorphan, amphetamines, cocaine and lysergic diethylamide acid (LSD). NON-TOXIC CAUSES Degenerative: Parkinson's disease Alzheimer's disease Infective: Neurosyphillis Creutzfeld-Jacob disease Inherited: Huntington's chorea Benign essential tremor Metabolic: Thyrotoxicosis Wilson's disease Structural: Cerebrovascular accidents Tumour Multiple sclerosis CLINICAL FEATURES Various types of dyskinesia are described: Chorea - continuous flow of irregular, jerking, explosive movements that flit from one part of the body to another in random sequence. Myoclonus - rapid shock-like muscle jerks, often repetitive. Tremor - rhythmic sinusoidal movement. DIFFERENTIAL DIAGNOSIS Alcohol withdrawal Anxiety states Cerebrovascular accidents Parkinsonism Pseudoseizures Shivering Rigors Sedative hypnotic withdrawal Seizures Tics RELEVANT INVESTIGATIONS Usually, no specific investigations are required to evaluate acute toxic dyskinesias. Where indicated, the following may be useful: Toxicology screens EEG or CT scan of head (to exclude seizures or central organic lesions) TREATMENT There is no specific treatment for toxic dyskinesia. In severe cases, symptoms can be alleviated by giving incremental doses of intravenous or oral diazepam, carefully titrated to effect. A suitable initial dose of diazepam is 0.1 mg/kg intravenously or 5 to 10 mg orally. CLINICAL COURSE AND MONITORING Acute toxic dyskinesias generally resolve along with resolution of the other clinical manifestation of the intoxication. The patient should be carefully observed during this period. LONG-TERM COMPLICATIONS Long-term complications are unusual. Patient should be followed to assess the response to the cessation of any therapeutic drugs. AUTHOR(S)/REVIEWERS Author: Robert Dowsett Consultant Toxicologist Departments of Clinical Pharmacology and Emergency Medicine Westmead Hospital Westmead, NSW 2145 Australia Reviewers: London 3/98: P. Dargan, T. Della Puppa, L. Murray, A. Nantel, M. Nicholls.